Texas, 2009

Hail in Texas, March 15, 2009

March 15, 2009 · NWS HGX · 1 event in 1 county or zone

In a cooler air mass after a cold frontal passage, a strong shortwave disturbance moved across the area and produced an isolated severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

In a cooler air mass after a cold frontal passage, a strong shortwave disturbance moved across the area and produced an isolated severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 15, 8:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 15, 8:56 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
956 AM CDT SUN MAR 15 2009

.UPDATE...
SMATTERING OF LIGHT RAIN ACROSS OUR FAR NORTHWESTERN COUNTIES...ALONG
WITH MORE ORGANIZED RAIN AND ISOLATED THUNDERSTORMS MOVING INTO COLORADO
AND WHARTON COUNTIES...THIS MORNING. THIS RETURNING PRECIPITATION ALONG
THE LEADING EDGE OF A SOUTH CENTRAL TEXAS S/W RIDING UP THE EASTERN
PERIPHERY OF A BROAD UPPER LEVEL TROUGH...ITS 5H AXIS CENTERED
ROUGHLY OVER THE NM-TX LINE. RAIN CHANCES WILL INCREASE TO LIKELY
FOR THE SOUTHERN 1/2 OF THE FA TO INCLUDE ALL WATERS. AS THIS
AFOREMENTIONED TROUGH TRAVELS THROUGH NORTHERN TEXAS INTO THE
EVENING...THE HIGHEST AMOUNT OF RAIN WILL GENERALLY FALL ALONG AND
SOUTH OF THE I-10 CORRIDOR...OR ACROSS (NEAR) COASTAL COMMUNITIES.
LATER TODAY...THIS REGION WILL FALL UNDER THE DYNAMICALLY-FAVORED
RRQ OF A NEAR 105KT 200MB JET DRAPED FROM THE TEXAS COAST UP INTO
THE MISSISSIPPI VALLEY. ALTHOUGH SOMEWHAT DIFFICULT TO DISCERN IN
W/V...UPSTREAM VORTICITY ROUNDING THE BEND AND ENTERING THE COASTAL
BEND REGION WITHIN WSW FLOW...IS BEING PROGGED TO ALSO ADD A BIT
MORE LIFT IN THIS SUFFICIENTLY MOIST AIR MASS/ERODE THIS MORNING'S
DEEP 5-6K FT LL INVERSION.

ON AN INTERESTING CLIMATE NOTE: WHAT A DIFFERENCE A YEAR MAKES...THIS
TIME LAST YEAR WE WERE BREAKING MAXIMUM TEMPERATURE RECORDS. MARCH
14 AND 15 OF 2008 YIELDED MAXIMUM RECORDS OF 87 F AND 90 F...RESPECTFULLY
...WITHIN THE CITY (AS WELL AS UP NORTH AT KCLL). NOW...IN THIS COOL
AND WET PATTERN...WE ARE ON THE OTHER SIDE OF THE SPECTRUM...ACHIEVING
RECORD MINIMUM MAXIMUM RECORD TEMPERATURES. A YEAR AGO WE WERE TOPPING
OUT AT 90 F...NOW WE CAN NOT ESCAPE THE GRIP OF THESE CHILLED MID TO
UPPER 40S! 31

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT SUN MAR 15 2009/

AVIATION...
APPROACHING UPPER LEVEL JET CORE PRODUCING AREAS OF RA/SHRA FROM
MIDDLE RIO GRANDE VALLEY TO NEAR BASTROP AND SHOULD AFFECT WESTERN
SECTIONS OF OUR CWFA SOON. MULTI-LAYERED LOW CLOUDS OVER TAF SITES
WITH CEILINGS VARYING FROM SLIGHTLY BELOW 1000 FT TO 3000 FT. SOME
DRIZZLE AND LIGHT FOG POSSIBLE THROUGH MID MORNING. CEILINGS
LIFTING GRADUALLY AS THE DAY PROGRESSES. PERIODS OF -RA EXPECTED
FROM MID MORNING THROUGH AFTERNOON. 37

PREV DISCUSSION... /ISSUED 447 AM CDT SUN MAR 15 2009/

DISCUSSION...
ANALYSIS SHOWS THAT THE HIGHEST MOISTURE LEVELS ARE CONFINED TO
IMMEDIATE COAST/OFFSHORE AREAS WHERE PWS ARE 1.0-1.3 INCHES AND
850 MB DEWPOINTS ARE AROUND +8C. OVER INLAND AREAS...MOISTURE
LEVELS ARE QUITE MODEST NOW WITH PWS RUNNING AROUND 0.75 INCH.
UPPER LOW EVIDENT ON WATER VAPOR IMAGERY OVER THE FOUR CORNERS
REGION WILL PUSH EASTWARD AND CROSS TEXAS TONIGHT. 120 KT JET MAX
OVER THE SOUTHERN BAJA WILL ADVANCE EAST ACROSS NORTH TX LATER
TODAY. THE JET DYNAMICS AND APPROACHING TROUGH WILL AID IN
INCREASING LIFT OVER SE TX. RADAR ALREADY SHOWS SHOWER DEVELOPMENT
OVER THE EWX CWA AND THIS ACTIVITY WILL BEGIN AFFECTING SE TX
THIS MORNING. HAVE BLANKETED CHANCE POPS ACROSS THE AREA...WITH
LIKELY POPS FOR THE COASTAL ZONES AND CATEGORICAL OFFSHORE.
RAINFALL WILL BE LIGHT...WITH GREATEST AMOUNTS OF 1/4-1/2 INCH
AND LOCALLY HIGHER CONFINED TO THE SOUTHERN HALF. ELEVATED
INSTABILITY WILL SUPPORT SOME ISOLATED THUNDER MAINLY ALONG THE
COAST/OFFSHORE. GIVEN EXTENSIVE CLOUD COVER/PRECIP HAVE AGAIN
LEANED TOWARD COOLEST NAM 2M TEMPS. MODELS SHOW THE TROUGH NOT
CLEARING THE AREA UNTIL AROUND 12Z MONDAY. AS A RESULT...KEPT LOW
POPS GOING INTO LATE TONIGHT/EARLY MONDAY OVER SOUTHERN/EASTERN
ZONES SIMILAR TO LATEST NAM. LOW CLOUDS WILL LINGER INTO MONDAY
MORNING ESPECIALLY OVER SOUTHERN/EASTERN ZONES. PATCHY FOG WILL
DEVELOP LATE TONIGHT/EARLY MONDAY ESPECIALLY WHERE ANY BREAKS IN THE
CLOUDS OCCUR. PLEASANT SPRING-LIKE WEATHER IS EXPECTED MONDAY
AFTERNOON THROUGH WEDNESDAY WITH SFC HIGH OVERHEAD RESULTING IN
CLEAR SKIES...LIGHT WINDS...LOW HUMIDITIES...AND MILD TEMPS. LIGHT
ONSHORE WINDS WILL LIKELY AID IN FOG DEVELOPMENT AGAIN MON
NIGHT/EARLY TUESDAY. LATEST MEDIUM RANGE MODELS STILL IN AGREEMENT
ON A WEAK BACK DOOR TYPE COLD FRONT PUSHING ACROSS SE TX THURSDAY.
MOISTURE LEVELS REMAIN PALTRY WITH THE FRONT SO HAVE REMOVED RAIN
CHANCES FOR THURSDAY. WILL KEEP 20 POPS GOING FRIDAY/SATURDAY AS
LIGHT ONSHORE FLOW ALLOWS SLIGHTLY HIGHER MOISTURE LEVELS (PWS
AROUND AN INCH) TO POOL OVER SE TX FAVORING A FEW ISOLATED SHOWERS.
TEMPS WILL BE SLIGHTLY COOLER FRIDAY/SATURDAY DUE TO THE CLOUD COVER.

35

MARINE...
HIGH PRESSURE HAS SETTLED OVER TEXAS COASTAL PLAINS. WINDS ACROSS
MARINE AREA RUNNING AROUND 10 KTS FROM THE NORTH WITH WAVE HEIGHTS
2 TO 3 FEET. NORTH TO NORTHEAST WINDS WILL PREVAIL THROUGH MONDAY.
WEAK ONSHORE FLOW EXPECTED LATE TUESDAY. SEAS REMAINING 3 FT AND
UNDER THE NEXT SEVERAL DAYS. GFS AND ECMWF INDICATE BACK DOOR FRONT
PUSHING THROUGH REGION LATE IN THE WEEK.  37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      61  48  79  54  82 /  70  10   0   0   0
HOUSTON (IAH)              56  48  75  52  80 /  60  30  10   0   0
GALVESTON (GLS)            56  54  72  60  73 /  80  60  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, Mar 15, 3:56 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
456 AM CDT SUN MAR 15 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
456 AM CDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AVAILABLE MOISTURE
TO PRODUCE PATCHY RAIN AND ISOLATED THUNDERSTORMS ACROSS SOUTHEAST
TEXAS. ADDITIONAL RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 3/4 INCH
SOUTH OF INTERSTATE 10...AND LESS THAN 1/2 INCH TO THE NORTH OF
INTERSTATE 10. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harris

When
March 15, 10:15 AM CST
Where
Harris County, 0.5 mi SSW of Spring Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.763, -95.502

A severe thunderstorm produced penny-sized hail in the Piney Point Village area just south of Interstate 10 about half way between Beltway 8 and I-610 W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150645.